Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

AntiDepressant Medication?

Does anyone know a good anti-depressant that works well with hypothyroidism, that does not cause weight gain (or minimal weight gain)and has few side effects?
11 Responses
Avatar universal
Have you tried any yet?  And if you did hwo did they affect you?
Avatar universal
Not everyone is the same nor are all meds equal, so what works for one may not work for another, therefore you might have to try a few before finding on that works for you. Combining two different brands/types works well for some. I tried several including Wilburton, well only one pill, when I broke out with a rash from the brown color/dye so could not take anymore, wasted two full bottles.  I also tried Paxil and a few others. Right now I am taking Lorazepam.
If you take one for a period of time, two months or longer, and you quit, wing yourself from them no matter what the direction say or your doctor.  I found out the hard way and I tried to tell my sister but she didn't heed my warning and she found out the hard way too.  Its no big deal if you wing yourself!

Remember, this doesn't have to be forever, for most of us just long enough to help us get over the rough spots and get well from thyroid.

SSRIs Serotonin uptake inhibitors They have fewer side effects than the tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs), which are discussed below. SSRIs do not interact with the chemical tyramine in foods, as do the MAOIs. Also, SSRIs do not cause orthostatic hypotension and heart rhythm disturbances, like the TCAs do. Therefore, SSRIs are often the first-line treatment for depression. Examples of SSRIs include fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), citalopram (Celexa), and fluvoxamine (Luvox) and Effexor.
Serotonin uptake inhibitors are perscribed for uncomplicated depression.  However, they  cause increased metabolism of thyroid hormone and you might have to raise your thyroid med. dose, so get retested once you start taking.  They also take from a month to six weeks to produce their full effects.

Hope this helps and good luck!
158939 tn?1274918797
Hey Cat,

Everyone is different with antidepressants, that's why there are so many of them!  I was originally prescribed a SSRI but what worked best for me because of my fibromyalgia was a tricyclic.  

The best thing you can do is take the LONG list of health problems, medications, aches and pains, etc. to your doctor and let him/her take it from there.  You might be on one for a few months then need to be switched to another.  Or be on more than one.  Brain chemistry is even more fun than thyroid labs!  :-)

The important thing is to get started on the medication because it can take quite a while to build up to effective doses.

Hang in there!
Avatar universal
I am getting this weird spacey feeling inside my head which concerns me.  Anyone else felt it?

I have not tried any anti-depressants yet.  I did some research last night on some of them (paxil, wellbutrin, prozac) and was concerned about their side effects.  

I am also still looking into possible natural helps as well?
Avatar universal
Dear Cat,

If you were to describe the weird spacey feeling inside your head in detail, I feel certain that I would say, "Oh, yes, I know that one." Actually, if you were to say, "It is very difficult to describe," I definiteyly would say, "I know that one, too." I have had quite an assortment of weird sensations that either are inside my head or obviously are in some way coming from my central nervous system. I had my "wiring" thoroughly checked out six years ago, and the results were clear-cut. I do not have a neurological disease or a neurological condition that will worsen. What I have is simply a nuisance.

Sometimes it helps to describe a symptom to a physician and hear him or her reassure you that it is nothing to worry about, but be sure that you are not dealing with an over-reactor who will put you through a bunch of tests for no reason. Just know, on the basis of my experience, that you can have some downright bizarre sensations that are nothing to worry about at all. Never underestimate the wackiness of the ways in which a malfunctioning thyroid gland can affect you.

As for antidepressants, GravesLady's comment of "Remember, this doesn't have to be forever" was immensely wise. I do not know how severe your depression is, but since the depression itself will not be forever, is it a realistic option to wait it out? Quoting another of GravesLady's wise thoughts: Not everyone is the same. We vary in our feelings about taking an antidepressant. I would rather not add another drug while I am adjusting to levothyroxine, but other people do not think twice about taking an antidepressant, and neither viewpoint is right or wrong.

Also, for some people, an antidepressant is like a life-line while they get their hypothyroidism under control. I am sure that there are other people like me, for whom depression is only one of the thinking/emotional problems caused by hypothyroidism. Furthermore, the ones that interfere the most with everyday life are the ones for which a medication is not available.

It is difficult to find a balance between competing factors--the symptom relief you need and the possible problems with some of the cures.  If you are ANYthing like me, decisions are doubly difficult because your thyroid gland's struggles are affecting your fundamental ability to think.  Isn't this a fun-filled affliction, though? ;o)  I wish you good luck and excellent clarity as you make decisions about what to do (or not do).

Best wishes,
Jenny
Avatar universal
Thanks Jenny and others for your insightful words. Up until the past few months I have felt like one of the lucky ones: except for the mood swings, I have not had any weight problems (actually lost a lot) had a fair bit of energy, and had no problem with depression. My symptoms have gotten progressively worse around the time the increase in darkness outside started (not 100% certain of this)? They are having a significant impact on my life.  

I have done some research about synthroid on the net (some people have adverse reactions) and am wondering if I should change brands? (I started it after my RAI mid-february 2006).

One concern about anti-depressants: how would I know if I am really getting stable on my thyroid medications if an anti-depressant is relieving some/all the symptoms but not the underlying problems?

Sorry to drag on with this...perhaps I vent too much. My family is worried as they just want the old Cat back (so do I), as we haven't seen a lot of 'me' lately.  

I will do as utahmomma suggested: this Wednesday I will be seeing my family doctor with a long list of symptoms to see what we he do. If he is not willing to work in partnership, then we will have to see about handing him a 'pink slip?'   :-)

1 Comments
I am hashimotos also... I have tried zoloft, lexapro, and now started 2.5mg of prozac today...it causes me to have terrible headaches and I can get manic. Never had anxiety until my last pregnancy when I developed thyroid problems. Its been 2 years and I finally started managing my thyroid properly after 4 meds later I settled with levothyroxin 50mcg, no t3.. everyones body is different.  I am assuming taking depression meds is the same. I am on number 3 right now.  With thyroid meds. Change in homones caused anxiety and hair to fall out... It happens everytime I try a new depression med also.  ;-(  prayers to you.. if you need support my email is ***@****. good luck. -Shantel
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.